A decreased appetite is almost always seen among elderly adults, and no cause may be found. However, sadness, depression, grief, or anxiety are a common cause of weight loss that is not explained by other factors, especially among the elderly.
Cancer may also cause decreased appetite. You may lose weight without trying. Cancers that may cause you to lose your appetite include:
Use of certain medications, including antibiotics, chemotherapy drugs, codeine, and morphine
Use of street drugs including amphetamines (speed), cocaine, and heroin
People with a cancer or a chronic illness will need to learn how to increase protein and calorie intake by eating high-calorie, nutritious snacks or several small meals during the day. Liquid protein drinks may be helpful.
Family members should try to supply favorite foods to help stimulate the person's appetite.
Keep a record of what you eat and drink for 24 hours. This is called a diet history.
Call your health care provider if
Call your health care provider if you are losing a lot of weight without trying.
Encourage the person to seek medical help if their decreased appetite occurs along with other signs of depression, drug or alcohol abuse, or an eating disorder.
For loss of appetite caused by taking medications, ask your health care provider about changing the dosage or drug. Never stop taking medications without first talking to your health care provider.
What to expect at your health care provider's office
The health care provider will perform a physical exam and will check the person's height and weight.
The health care provider will ask questions about the person's diet and medical history. Questions may include:
Is the decreased appetite severe or mild?
Has the person lost any weight? How much?
Is the decreased appetite a new symptom?
If so, did it start after an upsetting event, such as a death of a family member or friend?
What other symptoms are present?
Tests that may be done to determine the cause of a decreased appetite include:
In cases of severe malnutrition, nutrients are given through a vein (intravenously). This may require a hospital stay.
Mason JB. Nutritional Assessment and Management of the Malnourished Patient. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 4.
Stewart GD. Skipworth RJE, Fearon KCH. The Anorexia-Cachexia Syndrome. In: Walsh D, Caraceni AT, Fainsinger R, et al, eds. Palliative Medicine. 1st ed. Philadelphia, Pa: Saunders Elsevier; 2008:chap 106.
Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.